Electronic Journal of Probability

Walking within growing domains: recurrence versus transience

Amir Dembo, Ruojun Huang, and Vladas Sidoravicius

Full-text: Open access


For normally reflected Brownian motion and for simple random walk on independently growing in time $d$-dimensional domains, $d\ge3$, we establish a sharp criterion for recurrence versus transience in terms of the growth rate.

Article information

Electron. J. Probab., Volume 19 (2014), paper no. 106, 20 pp.

Accepted: 6 November 2014
First available in Project Euclid: 4 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K37: Processes in random environments
Secondary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 82C24: Interface problems; diffusion-limited aggregation

Recurrence reinforced random walk growing domains reflected Brownian motion diffusion limited aggregation percolation

This work is licensed under a Creative Commons Attribution 3.0 License.


Dembo, Amir; Huang, Ruojun; Sidoravicius, Vladas. Walking within growing domains: recurrence versus transience. Electron. J. Probab. 19 (2014), paper no. 106, 20 pp. doi:10.1214/EJP.v19-3272. https://projecteuclid.org/euclid.ejp/1465065748

Export citation


  • Amir, Gideon; Benjamini, Itai; Gurel-Gurevich, Ori; Kozma, Gady. Random walk in changing environment. Unpublished manuscript (2008).
  • Angel, Omer; Crawford, Nicholas; Kozma, Gady. Localization for linearly edge reinforced random walks. Duke Math. J. 163 (2014), no. 5, 889–921.
  • Benjamini, Itai; Wilson, David B. Excited random walk. Electron. Comm. Probab. 8 (2003), 86–92 (electronic).
  • Burdzy, Krzysztof; Chen, Zhen-Qing. Reflecting random walk in fractal domains. Ann. Probab. 41 (2013), no. 4, 2791–2819.
  • Burdzy, Krzysztof; Chen, Zhen-Qing; Sylvester, John. The heat equation and reflected Brownian motion in time-dependent domains. Ann. Probab. 32 (2004), no. 1B, 775–804.
  • Chen, Zhen-Qing; Croydon, David; Kumagai, Takashi. Quenched invariance principles for random walks and elliptic diffusions in random media with boundary. arXiv: 1306.0076v1 (2013). To appear in Ann. Probab.
  • Disertori, Margherita; Sabot, Christophe; Tarre, Pierre. Transience of edge-reinforced random walk. arXiv:1403.6079v2 (2014).
  • Dolgopyat, Dmitry; Keller, Gerhard; Liverani, Carlangelo. Random walk in Markovian environment. Ann. Probab. 36 (2008), no. 5, 1676–1710.
  • Durrett, Rick. Probability: theory and examples. Fourth edition. Cambridge Series in Statistical and Probabilistic Mathematics. Cambridge University Press, Cambridge, 2010. x+428 pp. ISBN: 978-0-521-76539-8
  • Fukushima, Masatoshi; Oshima, Yoichi; Takeda, Masayoshi. Dirichlet forms and symmetric Markov processes. Second revised and extended edition. de Gruyter Studies in Mathematics, 19. Walter de Gruyter & Co., Berlin, 2011. x+489 pp. ISBN: 978-3-11-021808-4
  • Grimmett, G. R.; Kesten, H.; Zhang, Y. Random walk on the infinite cluster of the percolation model. Probab. Theory Related Fields 96 (1993), no. 1, 33–44.
  • Gyrya, Pavel; Saloff-Coste, Laurent. Neumann and Dirichlet heat kernels in inner uniform domains. Asterisque No. 336 (2011), viii+144 pp. ISBN: 978-2-85629-306-5
  • den Hollander, Frank; Molchanov, Stanislav A.; Zeitouni, Ofer. Random media at Saint-Flour. Reprints of lectures from the Annual Saint-Flour Probability Summer School held in Saint-Flour. Probability at Saint-Flour. Springer, Heidelberg, 2012. vi+564 pp. ISBN: 978-3-642-32948-7
  • Hsu, Pei. Brownian exit distribution of a ball. Seminar on stochastic processes, 1985 (Gainesville, Fla., 1985), 108–116, Progr. Probab. Statist., 12, Birkhauser Boston, Boston, MA, 1986.
  • Kesten, Harry. First-passage percolation. From classical to modern probability, 93–143, Progr. Probab., 54, Birkhauser, Basel, 2003.
  • Kosygina, Elena; Zerner, Martin P. W. Excited random walks: results, methods, open problems. Bull. Inst. Math. Acad. Sin. (N.S.) 8 (2013), no. 1, 105–157.
  • Kozma, Gady. Reinforced random walk. arXiv:1208.0364. Proc. of Europ. Cong. Math. (2012), 429-443.
  • Kozma, Gady. Centrally excited random walk is reccurent. Unpublished manuscript (2006).
  • Lawler, Gregory F. Intersections of random walks. Probability and its Applications. Birkhauser Boston, Inc., Boston, MA, 1991. 219 pp. ISBN: 0-8176-3557-2
  • Lawler, Gregory F.; Bramson, Maury; Griffeath, David. Internal diffusion limited aggregation. Ann. Probab. 20 (1992), no. 4, 2117–2140.
  • Morters, Peter; Peres, Yuval. Brownian motion. With an appendix by Oded Schramm and Wendelin Werner. Cambridge Series in Statistical and Probabilistic Mathematics. Cambridge University Press, Cambridge, 2010. xii+403 pp. ISBN: 978-0-521-76018-8
  • Pascu, Mihai N. Mirror coupling of reflecting Brownian motion and an application to Chavel's conjecture. Electron. J. Probab. 16 (2011), No. 18, 504–530.
  • Revuz, Daniel; Yor, Marc. Continuous martingales and Brownian motion. Third edition. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 293. Springer-Verlag, Berlin, 1999. xiv+602 pp. ISBN: 3-540-64325-7
  • Sabot, Christophe; Tarres, Pierre. Edge-reinforced random walk, vertex-reinforced jump process and the supersymmetric hyperbolic sigma model. arXiv:1111.3991v4 (2012). To appear J. Eur. Math. Soc.